Thunderstorm Wind, Whitman
- When
- August 31, 5:28 PM PST
- Where
- Whitman County, Pullman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.730, -117.180
A strong outflow boundary from a thunderstorm resulted in damage to trees and power lines in Whitman and Asotin counties. Damages were reported in Pullman, Palouse, Albion, and Clarkston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong outflow boundary from a thunderstorm resulted in damage to trees and power lines in Whitman and Asotin counties. Damages were reported in Pullman, Palouse, Albion, and Clarkston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 31, 3:48 PM PST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
448 PM PDT FRI AUG 31 2007
.SYNOPSIS...A STRONG COLD FRONT WILL TRAVERSE THE INLAND NORTHWEST
TONIGHT AND COLLIDE WITH A PLUME OF MONSOONAL MOISTURE BRINGING THE
POTENTIAL FOR STRONG THUNDERSTORMS. SOME STORMS MAY BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS AND FREQUENT LIGHTNING THIS EVENING
AND OVERNIGHT ACROSS EASTERN WASHINGTON AND NORTHERN IDAHO. HIGH
PRESSURE WILL BUILD OVER THE REGION WITH DRIER CONDITIONS AND NEAR
SEASONAL TEMPERATURES FOR THE REMAINDER OF THE WEEKEND.
&&
.DISCUSSION...
SEVERE THUNDERSTORM WATCH 664 IN EFFECT UNTIL 9 PM PDT THIS
EVENING FOR PORTIONS OF EASTERN WASHINGTON AND THE CENTRAL
PANHANDLE OF IDAHO.
TONIGHT THROUGH SUNDAY...THE 19Z WATER VAPOR SATELLITE
IMAGERY REVEALS A STRONG COLD FRONT MOVING ACROSS WESTERN
WASHINGTON THIS AFTERNOON. AS THIS FEATURE MOVES EAST ACROSS THE
INLAND NORTHWEST LATER THIS AFTERNOON AND EVENING IT WILL INTERACT
WITH A PLUME OF TROPICAL MOISTURE IN PLACE OVER THE EASTERN HALF
OF THE FORECAST AREA. SCATTERED SHOWERS AND A FEW EMBEDDED
THUNDERSTORMS CROPPED UP ACROSS THE FORECAST AREA EARLIER TODAY
WITH THE LATEST REGIONAL RADAR MOSAIC DISPLAYING AN AREA OF
STRONGER RETURNS DEVELOPING ALONG THE WESTERN EDGE OF THE CLOUD
SHIELD OVER THE COLUMBIA BASIN WHERE SURFACE HEATING HAS
DESTABILIZED THE AIRMASS. THESE CELLS WERE STARTING TO ORGANIZE
INTO A LINE FROM RITZVILLE TO DEER PARK. SEVERAL CELLS WERE ALSO
POPPING UP OVER NORTHEAST OREGON AND MOVING RATHER SLOWLY TO THE
NORTHEAST. THE SPC HAS SOUTHEASTERN WASHINGTON AND THE CENTRAL
PANHANDLE IN A SLIGHT RISK FOR SEVERE STORMS TODAY AND GIVEN THE
MAGNITUDE OF SHEAR ANTICIPATED THIS EVENING THE POTENTIAL IS
CERTAINLY THERE FOR STORMS CAPABLE OF DAMAGING WIND GUSTS. THE
COMBINATION OF STRONG FRONTAL FORCING WITH SUFFICIENT SURFACE
BASED CAPE AND INSTABILITY AVAILABLE ACROSS THE EASTERN HALF OF
THE FORECAST AREA THIS EVENING WILL BE REINFORCED BY THE NOSE OF A
+80KT JET STREAK POKING INTO SOUTHEAST WASHINGTON AND THE CENTRAL
IDAHO PANHANDLE. THIS WILL RESULT IN SIGNIFICANT SHEAR WITH THE
0-6KM BULK SHEAR INCREASING TO TO THE 50 TO 70KT RANGE BY 03Z AND
0-3KM SHEAR IN 30 TO 40KT RANGE. PERIODS OF HEAVY RAIN COULD ALSO
BE A PROBLEM IF CELLS TRAIN OVER THE SAME AREA. THE THREAT OF
SEVERE WEATHER WILL DIMINISH OVERNIGHT AS THE FRONT MOVES TO THE
EAST OF OUR FORECAST AREA. SHORTWAVE RIDGING WILL BUILD OVER THE
REGION WITH DRIER CONDITIONS AND NEAR SEASONAL TEMPERATURES FOR
THE REMAINDER OF THE WEEKEND. /KELCH
SUNDAY NIGHT THROUGH FRIDAY NIGHT...GLOBAL MODEL GUIDANCE HAS
MANAGED TO TROT TOGETHER IN A RATHER TIGHTLY CLUSTERED PACK RIGHT
THROUGH MID-WEEK NEXT WEEK. THE MODELS HAVE LATCHED ON TO A RATHER
AMPLIFIED AND PROGRESSIVE RIDGE SHIFTING EASTWARD FROM THE CWA
AFTER MONDAY. THIS LEADS TO A RATHER AMPLIFIED TROUGH/CLOSED LOW
DROPPING OVER THE CWA FROM THE PACIFIC BY TUESDAY. AT THE
MOMENT...IT LOOKS TO BE LIKE A RATHER QUICK TRANSITION FROM HOT
CONDITIONS UNDER THE RIDGE ON MONDAY TO MUCH BELOW NORMAL
TEMPERATURES BY TUESDAY WITH A CLOSED LOW AND UNSEASONABLE COLD
POOL COMING OVERHEAD BY TUESDAY. A MODERATING TREND BACK TOWARD
NORMAL SEEMS TO BE IN STORE AFTER THAT POINT...WITH MORE THAN HALF
OF THE GUIDANCE INDICATING ANOTHER AMPLIFYING RIDGE MOVING TOWARD
THE AREA BY THE LATTER HALF OF NEXT WEEK.
MODEL AND MOS QPF AND POPS ARE GENERALLY CENTERED ON GOOD CHANCE
TO LIKELY POPS FOR THE MONDAY NIGHT THROUGH TUESDAY NIGHT PERIOD
ACROSS THE CWA. THE GFS AND DGEX GENERATE OVER HALF AN INCH OF QPF
OVER VARIOUS AREAS OF THE CWA...AND WITH DEEP LAYER MOISTURE
ENTERING THE PICTURE AS WELL AS SIGNIFICANT AND VERTICALLY
COHERENT Q-VECTOR CONVERGENCE AS WELL AND STRONG UPPER JET
DYNAMICS TO WORK ON THE DEEP LAYER MOISTURE...A PERIOD OF RAIN
SEEMS LIKELY FOR MANY AREAS OF THE CWA. IN ADDITION...BY TUESDAY
AFTERNOON...500 MB TEMPERATURES DROP TO -18C OVER A GOOD CHUNK OF
THE CWA...STEEPENING LAPSE RATES SIGNIFICANTLY AND GENERATING
NEARLY 1000 J/KG OF MUCAPE OVER SIGNIFICANT PORTIONS OF THE CWA.
ADDITIONALLY...THE GFS DROPS LIFTED INDEX VALUES TO WELL BELOW -2C
OVER A VAST PORTION OF THE AREA. WITH SIGNIFICANT SYNOPTIC LIFT
AND MODERATE INSTABILITY...POPS AND WEATHER WERE BROUGHT UP
SIGNIFICANTLY. AFTER TUESDAY...MODELS GENERALLY DRY US OUT RATHER
QUICKLY WITH A RETURN TO CLEAR SKIES FOR THE REMAINDER OF THE
EXTENDED. /FRIES
&&
.AVIATION...TWO MAIN AVIATION CONCERNS THROUGH THIS EVENING WILL BE
GUSTY WINDS AND THUNDERSTORMS. SATELLITE SHOWS COLD FRONT NEAR THE
CASCADES AT THE MOMENT. AHEAD OF THE FRONT A MOIST AND UNSTABLE AIR
MASS WILL LEAD TO CONTINUED SCATTERED THUNDERSTORMS WITH GUSTY WINDS
OVER EASTERN WASHINGTON AND NORTH IDAHO THROUGH THIS EVENING.
ALSO...AS FRONT GOES THROUGH WINDS WILL SHIFT FROM A S-SW COMPONENT
TO A NW COMPONENT AT KMWH AND THE NORTHERN WASHINGTON VALLEYS.
AFTER 06Z...A DRIER AND STABLE AIR MASS WILL MOVE OVER THE AREA WITH
DECREASING PRESSURE GRADIENTS. THIS WILL YIELD CLEARING SKIES AND
RAPIDLY DIMINISHING WINDS TOWARDS SUNRISE. JW
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 81 55 82 55 90 / 50 10 10 0 0 0
COEUR DALENE 57 82 51 82 52 91 / 60 0 10 0 0 0
PULLMAN 55 82 48 83 47 89 / 60 10 10 0 0 0
LEWISTON 64 88 60 89 58 96 / 70 10 10 0 0 0
COLVILLE 53 84 46 85 49 92 / 30 10 10 0 10 10
SANDPOINT 58 80 47 80 50 87 / 50 10 10 0 0 0
KELLOGG 55 80 51 82 49 90 / 70 10 10 0 0 0
MOSES LAKE 55 86 53 84 53 92 / 10 10 10 0 0 0
WENATCHEE 59 84 57 83 57 89 / 10 10 10 0 0 10
OMAK 56 84 53 85 54 90 / 10 10 10 0 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CENTRAL
PANHANDLE MOUNTAINS...COEUR DALENE AREA...IDAHO PALOUSE...
NORTHERN PANHANDLE.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR SPOKANE AREA.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR MOSES LAKE
AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
WATERVILLE PLATEAU.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR NORTHEAST BLUE
MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR LOWER GARFIELD
AND ASOTIN COUNTIES.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
217 PM PDT FRI AUG 31 2007
IDZ001>004-026-027-WAZ031>037-044-010600-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-WATERVILLE PLATEAU-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
ST. MARIES...KELLOGG...PINEHURST...OSBURN...WALLACE...MULLAN...
LEWISTON...KAMIAH...CRAIGMONT...NEZPERCE...WINCHESTER...ANATONE...
PEOLA...CLARKSTON...PULLMAN...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...RITZVILLE...COULEE DAM...ODESSA...ELECTRIC CITY...
WILBUR...GRAND COULEE...COULEE CITY...SPOKANE...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS...WATERVILLE...
MANSFIELD
217 PM PDT FRI AUG 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH
IDAHO...NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SEVERE THUNDERSTORM WATCH 664 IN EFFECT UNTIL 9 PM PDT THIS
EVENING FOR NORTH IDAHO PANHANDLE...COEUR D ALENE
AREA...IDAHO PALOUSE...CENTRAL PANHANDLE
MOUNTAINS...LEWISTON AREA...LEWIS AND SOUTHERN NEZ PERCE
COUNTIES...NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND
ASOTIN COUNTIES...WASHINGTON PALOUSE...MOSES LAKE
AREA...UPPER COLUMBIA BASIN...SPOKANE AREA...NORTHEAST
MOUNTAINS...WATERVILLE PLATEAU
RED FLAG WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR
NORTHEAST BLUE MOUNTAINS...LOWER GARFIELD AND ASOTIN
COUNTIES...WASHINGTON PALOUSE...MOSES LAKE AREA...UPPER
COLUMBIA BASIN...WATERVILLE PLATEAU
RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR
NORTH IDAHO PANHANDLE...COEUR D ALENE AREA...IDAHO
PALOUSE...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AREA
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEARFWOTX /WWUS86 KOTX/
SEAWCNOTX /WWUS86 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT FOR ABUNDANT LIGHTNING THIS
AFTERNOON AND EVENING. IN ADDITION TO THE POTENTIAL FOR FIRE
STARTS...SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
POSSIBLE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY.
WAZ038-041>043-010600-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
INCLUDING THE CITIES OF...REPUBLIC...INCHELIUM...WENATCHEE...
LEAVENWORTH...MAZAMA...TWISP...WINTHROP...OMAK...OKANOGAN...
BREWSTER...BRIDGEPORT...OROVILLE
217 PM PDT FRI AUG 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.The Spokane radar (KOTX), 111 km away, was scanning. The volume nearest the first event began at 01:26 UTC.
3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53336, 53337, 53338, 53339.